Cases reported "Plant Poisoning"

Filter by keywords:



Filtering documents. Please wait...

1/17. A rare ingestion of the Black Locust tree.

    BACKGROUND: The Black Locust (robinia Pseudoacacia) tree contain toxalbumins, robin and phasin, that exert their toxic effects by inhibition of protein synthesis. Despite the potential dangers of Black Locust intoxication, reports of human toxicity after ingestion are rare. We report the first human intoxication of Black Locust bark in north america in over one hundred years. CASE REPORT: An eight-year-old male was brought to the emergency department 6 hours after chewing and expelling the Black Locust bark. He presented with emesis, which began approximately 2.5 hours after exposure. His vital signs were as follows: oral temperature, 97.5 degrees F; blood pressure, 128/75 mmHg; heart rate, 114 beats per minute; respiratory rate, 15 breaths per minute. Initial treatment included 4 mg i.v. ondansetron, which resolved the vomiting, one dose of activated charcoal, and intravenous fluids. He was then admitted to the intensive care unit (ICU) for observation of signs of toxicity. Laboratory findings were unremarkable except for a white blood cell of 18.4 K/uL and an elevated alkaline phosphatase of 183 U/L. The patient remained asymptomatic throughout his stay in the ICU and was discharged on the fifth day of admission with a normal white blood cell of 4.1 K/uL and an alkaline phosphatase of 251 U/L. CONCLUSION: patients with clinical toxicity following the ingestion of Black Locust are expected to do well with supportive care and observation.
- - - - - - - - - -
ranking = 1
keywords = tree
(Clic here for more details about this article)

2/17. Dietary poisoning with veratrum album--a report of two cases.

    veratrum album is a poisonous plant that can easily be mistaken for the yellow gentian, gentiana lutea, used in beverages. Two adult men were brought to the emergency department six hours after drinking gentian spirit. Each presented with nausea and vomiting, preceded by headache, developed within one hour after ingestion, and followed by diarrhea in one of the patients. vital signs were normal except for heart rates of 42 and 45 beats per minute in the two patients, respectively. Laboratory findings were unremarkable. Electrocardiograms revealed sinus bradycardia. Activated charcoal and antiemetics were given and the patients were admitted for observation of signs of toxicity. The further clinical course was uneventful. Heart rates returned to normal within eight hours after admission. Retrospective investigation of the gentian beverage confirmed that V. album was mistaken for G. lutea. patients with clinical toxicity following unintentional ingestion of V. album should be kept under observation and generally recover with supportive care.
- - - - - - - - - -
ranking = 2.9614444206462
keywords = yellow
(Clic here for more details about this article)

3/17. Successful treatment of oleander intoxication (cardiac glycosides) with digoxin-specific Fab antibody fragments in a 7-year-old child: case report and review of literature.

    A 7-year-old girl presented six hours after ingestion of a yellow oleander seed (thevetia peruviana) with severe emesis, change in colour vision and complete heart block. Initial treatment with phenytoin and isoprenalin infusion led to intermittent supraventricular and ventricular tachycardia. The patient was then treated with two intravenous doses of 190 mg of digoxin-specific Fab antibody fragments (Digibind). Subsequently the patient's rhythm reverted to sinus rhythm and the symptoms resolved within 2 hours. CONCLUSION: administration of digoxin-specific Fab antibody fragments in an otherwise healthy child after oleander intoxication is safe and without adverse reactions.
- - - - - - - - - -
ranking = 304705.97809519
keywords = oleander, yellow
(Clic here for more details about this article)

4/17. Herbal poisoning: a case report of a fatal yellow oleander poisoning from the Solomon islands.

    A fatal yellow oleander herbal poisoning is reported in a 2 1/2-year-old Melanesian boy, who had persistent vomiting,bradycardia caused by complete heart block, hyperkalemia and cardiac glycosides detected in his serum. This is one of the few recognized clinical pictures of illness from herbal poisoning, yet herbal poisoning in infants in some Pacific and African countries is common and has a high mortality.
- - - - - - - - - -
ranking = 253933.98776441
keywords = oleander, yellow
(Clic here for more details about this article)

5/17. Yellow oleander (cerbera thevetia) poisoning with jaundice and renal failure.

    jaundice and renal failure in yellow oleander poisoning have not been reported previously. Similarly no post-mortem report has shown renal tabular necrosis and glomerular pathology, liver and brain changes in this poisoning. Four cases of yellow oleander poisoning with jaundice and renal failure and the postmortem findings in another three cases are reported.
- - - - - - - - - -
ranking = 441370.24806102
keywords = oleander, thevetia, yellow
(Clic here for more details about this article)

6/17. Detection of poisoning by plant-origin cardiac glycoside with the Abbott TDx analyzer.

    Cardiac glycoside poisoning caused by ingestion of plant material is common in tropical and sub-tropical areas. In evaluating the use of the Abbott TDx digoxin II assay to detect such cases of poisoning, we found it a rapid and convenient method for confirming the ingestion of glycosides from the plants nerium oleander, thevetia peruviana, and adonis microcarpa, and from the toad bufo marinus. Here we report some clinical cases illustrating our experience with the use of this assay, and describe results of cross-reactivity studies with compounds structurally similar to digoxin. Because of the competitive nature of the immunoassay as well as the complexity of the mixture of cross-reacting cardiac glycosides present in the plant material, the measured apparent digoxin concentration is not linearly related to the cardiac glycoside concentration.
- - - - - - - - - -
ranking = 50783.836108461
keywords = oleander
(Clic here for more details about this article)

7/17. Oleander poisoning: treatment with digoxin-specific Fab antibody fragments.

    A 37-year-old man presented two hours after the ingestion of "a handful" of oleander leaves (probably nerium oleander) in a suicide attempt. Cardiotoxicity was evidenced by the presence of bradycardia (rate, 30 to 45) with sinoatrial nodal arrest and junctional escape consistent with a cardiac glycoside effect. The patient was treated empirically with a single dose of five vials (200 mg) of digoxin-specific Fab antibody fragments (Digibind). The pretreatment digoxin level was 1.5 ng/mL. After treatment, the patient's rhythm stabilized with residual sinus bradycardia (rate, 56). The patient recovered uneventfully and was discharged on the fifth hospital day to inpatient psychiatric care.
- - - - - - - - - -
ranking = 101567.67221692
keywords = oleander
(Clic here for more details about this article)

8/17. A fatal poisoning from Nicotiana glauca.

    A young adult male was found dead in a field. No cause of death was apparent at autopsy, and the only positive toxicological finding was the presence of a nicotine-like alkaloid isolated from the liver. anabasine, the major, highly toxic alkaloid of the shrub, Nicotiana glauca (tree tobacco) was subsequently identified in all body specimens examined using gas chromatography/mass spectrometry. Concentrations of anabasine in blood, urine and other body organs are reported.
- - - - - - - - - -
ranking = 0.2
keywords = tree
(Clic here for more details about this article)

9/17. Oleandrin distribution in a fatality from rectal and oral nerium oleander extract administration.

    In a fatal (cardiotoxic) case of oleander extract poisoning of a young female, ethanol extracts of blood and tissue homogenates were purified by lead acetate. After removal of excess lead by ammonium sulfate, oleandrin was extracted into chloroform. Oleandrin in the extract concentrates was detected by thin-layer chromatography, with location by fluorescence and chromogenically by means of p-anisaldehyde. Quantitation was performed on dried extracts reconstituted in water/methanol, reacted with hydrogen peroxide, ascorbic acid, and hydrochloric acid, and analyzed by fluorescence spectrophotometry. Excitation was at 355 nm, and fluorescence scanning from 340 to 580 nm. The fluorescence peak at 460 nm was used for the quantitative measurement. The concentrations of oleandrin measured in blood, stomach wall, colon tissue, liver, heart, lung, brain, spleen, and kidney ranged from 10 to 39 micrograms/g, with 200 micrograms/mL in the total gastric content residue submitted for analysis.
- - - - - - - - - -
ranking = 253919.1805423
keywords = oleander
(Clic here for more details about this article)

10/17. Oleander tea: herbal draught of death.

    A woman died after drinking herbal tea prepared from oleander (nerium oleander) leaves. This case demonstrates the cross-reactivity between the cardiac glycosides in oleander and the digoxin radioimmunoassay. digoxin-specific Fab antibody fragments have not been used in oleander poisoning, but these might prove to be lifesaving. Treatment of oleander toxicity is aimed at controlling arrhythmias and hyperkalemia; inactivation of the Na-K ATPase pump, however, can make treatment difficult.
- - - - - - - - - -
ranking = 253919.1805423
keywords = oleander
(Clic here for more details about this article)
| Next ->


Leave a message about 'Plant Poisoning'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.